Risks of Combining Medications and Alcohol
This article was updated on: 09/15/2018
According to the National Institute on Drug Abuse, seniors (persons age 65 or older) make up only 13 percent of the population but consume over 33% of the prescription medications in the United States. If you or someone you love takes prescription drugs, here’s what you should know about drug safety, medications and alcohol.
What are some general guidelines?
As you age, your body responds differently to medications and alcohol; the amount of alcohol you could safely consume when you were younger may cause serious harm as you grow older. This is especially true if you take prescription drugs, because it may take your body longer to process medications, according to the Substance Abuse and Mental Health Services Administration (SAMHSA). The recommended limit for seniors age 65 and over who do not have a history of addiction is just one drink per day, or 12 ounces of beer, 1.5 ounces of spirits, or 5 ounces of wine.
However, even if you stay below your recommended limits, it’s not always safe to mix any alcohol and medications, cautions SAMHSA. For example, you should never drink alcohol if you are taking prescription drugs for anxiety or depression, to relieve pain, or help you sleep. It’s also important to look for warnings or pictures on your prescription labels that tell you it’s not safe to take your medications and alcohol.
SAMHSA recommends that you be sure to talk to your doctor about any over-the-counter medications and supplements you take, as well. Some of these remedies may have potentially dangerous interactions if you drink alcohol.
How can I tell if there is a problem taking medications and alcohol?
SAMHSA suggests that you contact your doctor if you take medications and drink alcohol, and then you:
- Have memory problems after you drink or take medications
- Lose your coordination or suffer frequent falls
- Experience changes in your sleeping habits
- Develop unexplained bruises
- Feel irritable, sad, or depressed, or want to be alone most of the time
- Can’t concentrate or finish sentences
- Lose interest in family and friends, or your usual activities.
What are the signs of an acute reaction to medications and alcohol?
According to the National Institutes of Health (NIH), there is real danger in mixing certain medications and alcohol; in some cases, it can reduce the effectiveness of your medication, cause a toxic interaction, or even lead to internal bleeding. Some warning signs that you may be experiencing a dangerous reaction include:
- Nausea and vomiting
- Extreme drowsiness
- Difficulty breathing
If you experience any of these symptoms after mixing medications and alcohol, seek emergency medical help right away. The NIH warns that reactions with alcohol could lead to sudden changes in blood pressure, liver damage, ulcers and stomach bleeding.
Because seniors often take so many prescription medications, it’s important to understand your limits and the potential dangers of taking medications and alcohol together.
Need more information about Medicare and prescription drugs? I’m happy to answer your questions. To get information via email or to schedule a phone call, use the corresponding link below. You can view a list of plans in your area you may qualify for by clicking the “Compare Plans” button.